Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
169 Doctors are Online

Having white spots on face. Getting worse in sun exposure. How to get rid of it?

User rating for this question
Very Good
Answered by

Dermatologist
Practicing since : 1996
Answered : 988 Questions
Question
I have write spots on my face they appeared rather quickly what is it?
I think they got worse with the sun I'm noticing new ones. I have previous sun damage these dark spots that get worse with sun exposure,but these white ones are fairly new I wear sun screen everyday what are they? and how can I make them go away?
Posted Wed, 15 Aug 2012 in Skin Hair and Nails
 
 
Answered by Dr. Bharat Chawda 51 minutes later
Hi!,

Thank you for posting the query & the pictures ,

The pictures are not very clear ,but I understood your problem however it would be good if you can answer few of my queries:

1) Do you have any photosensitivity over the patches (itching over the lesions on exposure to sunlight).
2) Is your skin oily or dry ?
3) Are these patches depigmented (milky white )?
4) Apart from face any other body parts involved?
5) Do you experience any itching or burning sensation over the patches?

Your answers to my questions would help me guide you better.

However , I shall address your concern based on your current given information.
With history & the pictures what you have submitted ,there seems to be few possibilities.

If it has got worse following sun exposure then it can either be Polymorphic light Eruption (PLE) or pityriasis Alba(PA) .In these two conditions we see hypopigmented patches .

If the patches are de-pigmented (milky white) then there is a possibility of it being Vitiligo (Leucoderma) .

If you can reply me with the answers and a front face pictures of your face , I would be able to suggest you better.

Awaiting for your reply.

Regards,

Dr.Bharat chawda XXXXXXX specialist, Dermatology.
Above answer was peer-reviewed by
 
Follow-up: Having white spots on face. Getting worse in sun exposure. How to get rid of it? 50 minutes later
I have uploaded two photos one of full face and the other of the largest spot on the forehead.I hope they are clearer than the last.to answer your questions: no photosensitivity, have dry skin, the patches are white/pink not too white or too pink. two or thre e shades lighter than my skin tone their is no itching or burning sensations.what lead me to think this might also be sun damage was because all damage is on my right side of the face ,none not even dark spots on the left side.i think it was all those years of riding shotgun in the car.thank you for responding so quickly.
 
 
Answered by Dr. Bharat Chawda 13 hours later
Hi!,

Thank you for the reply and uploading the pictures.

Going through your answers and looking at the pictures it does seem that it is a sunburn reaction which is also known as Polymorphic light Eruptions (PLE).

But there is a bleak possibility of it being Pytiriasis Alba(PA) also ,which is nothing but circular light colored patches due to dry skin & due to excess exposure to sunlight.PA is usually asymptomatic .

The best thing is that in both these condition line of treatment remains the same.
You need to apply a broad spectrum sunscreen covering both UVA & UVB rays .Since you have dry skin as-well you should also use a moisturizing cream every day along with the sunscreen .This should be used full face.

For initial few days & for quick recovery you can use a mild steroid cream like hydrocortisone cream locally over the white patches .This should be used for only 7-10 days and then continue with sunscreen and moisturizers daily.

The recovery is not very fast in this & may take couple of months to go .

Hope I've answered your query.

Should you have additional concern regarding the same ,I would be happy to address it.

Please accept my answer in case you do not have further queries.

Regards,

Dr.Bharat chawda XXXXXXX specialist, Dermatology.
Above answer was peer-reviewed by
 
Follow-up: Having white spots on face. Getting worse in sun exposure. How to get rid of it? 4 hours later
Thank you for responding,I just have a couple questions. the treatment of the hydrocortisone cream is just once during all those months? And how high of a sunscreen should I be using?is there any number too high? Again thank you for addressing my concerns. Oh one more question the hydrocortisone cream over the counter or prescription?
 
 
Answered by Dr. Bharat Chawda 5 hours later
Hi!,

Thank you for writing back,

Hydrocortisone cream should not be used for long ,just for a week or so.It should be used daily once or twice just over the white patch.But continue use of sunscreen and moisturizer as much as you can.

Regarding sunscreen ,higher the SPF (sun protecting factor) better the sunscreen .Anything beyond 30 should be good enough .Also make sure that the sunscreen is a medicated one and not a cosmetic brand.You need to check out in the chemist shop.Sunscreen should be used every three hours since its effect weans off in three hours .

Usually hydrocortisone is a prescription based drug ,but the country laws vary from place to place.Please check out at the nearest chemist shop .In any case I would suggest you to consult a dermatologist for a proper prescription.

I thank you again for submitting your question. I hope you found my response to be helpful and informative. If you have any additional concerns I would be happy to address them.

Please accept my answer in case you do not have further queries.

Regards,
Dr.Bharat chawda XXXXXXX specialist, Dermatology.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor